Illinois, 2004

Cold in Illinois, March 8, 2004

March 8, 2004 · NWS LOT · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 8, 6:05 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 8, 6:05 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
605 AM CST MON MAR 8 2004

.AVIATION DISCUSSION FOR 12Z TAFS...

MAIN AVIATION CONCERN INVOLVES DIGGING SHORT WAVE CURRENTLY DROPPING
INTO THE NORTHERN PLAINS. ALL MODEL FORECASTS INDICATE STRENGTHENING
OF SYSTEM AS IT SLIPS INTO LARGE SCALE TROUGH OVER EASTERN
CONUS...AND DEVELOPMENT/DEEPENING OF SFC LOW AS IT PASSES SOUTH AND
SOUTHEAST OF TAF SITES. ETA/MESO-ETA DEVELOP IMPRESSIVE VERTICAL
MOTION FOR A TIME TONIGHT WITH STRONG 850-700MB FRONTOGENESIS OVER
FCST AREA. FCST SOUNDINGS INDICATE PCPN MAY BEGIN AS RA/MIX...BUT
COLUMN QUICKLY COOLS ENOUGH FOR CHANGE TO SNOW. GFS/NGM NOT NEARLY
AS BULLISH WITH PCPN OR RESULTING CIG/VIS...THOUGH GOOD DARKENING
NOTED WITH JET MAX ON WATER VAPOR LOOP ATTM AND SUSPECT ETA/META MAY
BE ON RIGHT TRACK. LOOKS LIKE A FAIRLY QUICK SHOT...AND HAVE ENDED
PCPN IN TAFS 08-09 UTC WITH MVFR CIG REMAINING. HAVE GONE MVFR CHI
AREA TAFS WITH HINT TOWARD IFR 04-07 UTC. WENT A LITTLE HIGHER FOR
KRFD BEING FARTHER SW WITH RESPECT TO VORT/SFC LOW TRACK.

WINDS HAVE DECOUPLED THIS MORNING AND SHOULD DIMINISH INTO AFTN AS
WEAK SFC RDG AXIS MOVES THROUGH AHEAD OF DEVELOPING TROUGH. WSHFT TO
NE AS SFC REFLECTION OF UPPER WAVE PASSES THOUGH THIS EVENING.

RATZER

&&

.DISCUSSION...

ACTIVE PATTERN CONTINUES THIS WEEK. SFC LOW OVER EASTERN LAKES MOVES
EAST TODAY WITH SOME LAKE EFFECT FLURRIES ENDING THIS AM ACROSS NW
INDIANA. WEAK SFC RIDGE MOVES ACROSS FA TODAY BEFORE NEXT SYSTEM
DIVES SOUTH ACROSS THE WESTERN LAKES TONIGHT. LOOKS LIKE BULK OF
PRECIP SHOULD HOLD OFF UNTIL AFTER SUNSET...WITH A MIX OF RAIN AND
SNOW POSSIBLE NORTHWEST FA LATE THIS AFTERNOON. MAY BE A LITTLE RAIN
MIXING IN THIS EVENING BUT EXPECT PRECIP TO BE MAINLY SNOW TONIGHT.
06Z MESOETA SHOWING DECENT LIFT AND QPF ACROSS EASTERN THIRD OF CWA
AND WILL GO LIKELY POPS THERE TONIGHT WITH UP TO AN INCH OF
ACCUMULATION. JUST CHANCE POPS WESTERN AREAS. PLAN TO HANG ON TO
FLURRIES TUES MORNING ACROSS NW INDIANA. HIGH PRESSURE BUILDS ACROSS
OH VALLEY TUESDAY NIGHT AS STRONG LOW PRESSURE MOVES ACROSS ONTARIO.
HAVE OPTED FOR THE SLOWER GFS SOLUTION WED WITH FROPA OCCURRING LATE
WED AFTERNOON INTO WED EVENING. THUS HAVE PUSHED CHANCES OF RAIN
BACK TO AFTERNOON WITH BEST CHANCE OF PRECIP ALONG AND BEHIND FRONT
WEDNESDAY EVENING. TEMPS WARM NICELY AHEAD OF FRONT WED INTO THE
UPPER 40S MAYBE 50. BUT THEN COLDER WED NIGHT AND THURS. ANOTHER
RIDGE MOVES ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. 00Z GFS
SHOWING NEXT SYSTEM MOVING ACROSS WESTERN LAKES SAT AND SAT NIGHT
BRINGING A CHANCE OF RAIN. RAIN MAY BEGIN LATER INTO SAT AFTERNOON
BUT NO CHANGES FOR NOW THEN PRECIP CHANGING TO A RAIN/SNOW MIX
SUNDAY AS COLDER AIR ARRIVES.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

&&
Hazardous weather outlook, Mar 8, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST MON MAR 8 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-091200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CST (700 AM EST) MON MAR 8 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT. A
NARROW BAND OF LIGHT SNOW IS POSSIBLE ACROSS LAKE AND COOK COUNTIES
IN ILLINOIS AND INTO NORTHWEST INDIANA TONIGHT. SNOW ACCUMULATIONS
OF UP TO AN INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE APPRECIATED TONIGHT.

LMZ740>746-766-091200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST MON MAR 8 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING FOR WINDS TO 25
KNOTS AND WAVES TO 6 FEET. THE WINDS AND WAVES WILL DIMINISH BY
LATE MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
March 8, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

Fatality due to cold exposure.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-03-0849MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390101.